Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    BIU_
    avatar
    Anon_228538 posted:
    I was on Lipitor for at least 10 yrs. with great results. About the last 3 yrs. I started having some pretty severe stomach trouble, never suspecting the statin. I would have attacks that would start out with nausea shortly after eating. It would then go into gas pains, diahrrea , severe pain in the stomach that radiated to the back and lastly, vomiting which on one occassion lasted the entire night. I was tested for gallbladder and ulcers but they found nothing. I went off Lipitor because my bloodwork was showing that my cholesterol had begun to elevate in spite of the therapy. I didn't realize it but I had no stomach trouble while I was off the drug. My cholesterol continued to elevate so the doctor put me back on the Lipitor. I was on it for less than a week and began to have the nausea, cramping and radiating pain again.The light bulb finally went on. I had never suspected the drug caused stomach problems but a pharmacist verified it as being one of the main side effects. I always believed side effects were only muscle aches and pains.
    After doing some extensive research on side effects I discovered what sounded like bouts of pancreatitis. I read lots of posts from other people who described exactly what I had been dealing with.
    Of course there is no proof that it was the statin but I have been off of it for about 4 yrs now and have never had another occurance. My cholesterol is high (6.4 ratio) but I take supplements and try to eat right and exercise. Just because we've been on a statin for years and do well, does not mean it's a permanent cure all. Our bodies change as we get older and therefore they may respond differently to the drugs we take. I may be taking a big chance by not being on a drug but I have decided my mother is right. She is 95 and never took more than an aspirin up until recently. She now takes something for minor dimentia. She fell and broke the femar bone in her leg 1 yr. ago when we had her out for lunch. When the paramedics arrived and asked her what kind of meds she took they were astounded when she said nothing. Lord willing I'll be able to say the same.
    Was this Helpful?
    4 of 5 found this helpful
    Reply
     
    avatar
    toneman84084 responded:
    Hope it works out for you, it is a difficult decision. Quick question, did your doctor suggest trying a different statin? Lipitor is very strong and there are others that have less potential for side effects. In addition, it sometimes benefits changing statins when you start seeing results as you describe.

    Good luck,

    Tony
     
    avatar
    oldie28 responded:
    hope this reaches you. Your posting is important to me. Please say what was your lipitor dose that caused the stomach problems?
     
    avatar
    bobby75703 replied to oldie28's response:
    This posting was a long time ago.

    I can tell you this. Cholesterol plays an important role in digestion. Cholesterol helps form the bile acids we use to digest our food.

    Statins interfere with the body's production of cholesterol.

    Hope this sheds some light.
     
    avatar
    oldie28 replied to bobby75703's response:
    thank you Bobby. My latest test looks normal - total C 140, HDL 36.trg 114, ldl 104. I'd like to see the HDL up a bit. I take 10 crestor alternate day - a low dose.. But every day I get an anxiety ache moving up and down the midriff from gut to diafragm which will nornally clear with .25 alprazolam (Xanax). I assume from this my stomach problem is GAD, not crestor.??
     
    avatar
    bobby75703 replied to oldie28's response:
    Your welcome Oldie28.

    Cholesterol of 140 is very low. In relationship to the rest of the world population, your total cholesterol is on the low, low end.

    Once total cholesterol drops below 120 you have hypolipidemia. Think of cholesterol as the maintenance crew going out to make bodily repairs and helping build new healthy cells.

    I had great luck raising my HDL with eggs. I dropped grains (even whole grains) and ate 2 eggs per day and doubled my HDL. Can't speak for anyone else, but it worked wonders for me.


    Featuring Experts

    There are no Expert stories for this community right now

    Helpful Tips

    Statin use is generally safe, and NOT associated with cancer and myopathy
    This network meta-analysis study provides evidence on the comparative tolerability and harms of individual statins. Overall, statins as a ... More
    Was this Helpful?
    1 of 2 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.